Alert archive / Kansas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 255, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 16, 2024, 7:02 PM CDT for Morton County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2024, 7:02 PM CDT (00:02 UTC)
- Expired
- Jul 16, 2024, 7:45 PM CDT
- In force
- 43 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Morton County, KS
The radar
The Dodge City radar (KDDC), 189 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 16, 6:11 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.0 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1492 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 2224 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
748
WUUS53 KDDC 170002
SVRDDC
KSC129-170045-
/O.NEW.KDDC.SV.W.0255.240717T0002Z-240717T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
702 PM CDT Tue Jul 16 2024
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southwestern Morton County in southwestern Kansas...
* Until 745 PM CDT.
* At 702 PM CDT, a severe thunderstorm was located very near Elkhart,
moving northeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Elkhart around 710 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3699 10199 3705 10203 3713 10182 3700 10169
TIME...MOT...LOC 0002Z 242DEG 8KT 3700 10191
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
UMSCHEID1 follow-up statement
532
WWUS53 KDDC 170019
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
719 PM CDT Tue Jul 16 2024
KSC129-170045-
/O.CON.KDDC.SV.W.0255.000000T0000Z-240717T0045Z/
Morton KS-
719 PM CDT Tue Jul 16 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTH CENTRAL MORTON COUNTY...
At 719 PM CDT, a severe thunderstorm was located very near Elkhart,
and is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of south
central Morton County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3699 10193 3705 10196 3713 10182 3700 10169
TIME...MOT...LOC 0019Z 211DEG 2KT 3701 10190
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 6:00 PM CDT, 1 hour 2 minutes earlier. Its key messages:
- Thunderstorms will move across southwest Kansas tonight, with best chances in far southwest Kansas. Large hail and damaging winds will accompany these storms.
- A cooler weather pattern will persist Wednesday through early next week, with highs 5 to 10 degrees below seasonal averages.
- There are small chances for additional t-storms Wednesday and Thursday and better chances Friday afternoon through Sunday.
Area forecast discussion, Jul 16, 6:00 PM CDT, 1 hour 2 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 600 PM CDT Tue Jul 16 2024 .KEY MESSAGES... - Thunderstorms will move across southwest Kansas tonight, with best chances in far southwest Kansas. Large hail and damaging winds will accompany these storms. - A cooler weather pattern will persist Wednesday through early next week, with highs 5 to 10 degrees below seasonal averages. - There are small chances for additional t-storms Wednesday and Thursday and better chances Friday afternoon through Sunday. && .UPDATE... Issued at 300 PM CDT Tue Jul 16 2024 MESOSCALE DISCUSSION... Low level, moist upslope flow will strengthen later this afternoon as a weak disturbance embedded in the westerlies approaches the high plains. Given weak capping, 2000-3000 j/kg CAPE and marginally supportive 0-6 km bulk shear, an isolated supercell or two could form by 5-6 pm across western Kansas. 0-1 km SRH values are low so that tornadoes are not favored aside from any mesoscale or storm scale influences that could result in brief tornadogenesis. Very large hail greater than 2" is possible. A larger cluster of storms will move into Kansas by 00-01z. This convection will likely grow upscale quickly given high dewpoint depressions and DCAPE values from 1100-1500 j/kg, with damaging wind and small hail being the main concerns. Favored locations for severe weather in the vicinity this evening between 6 pm and midnight are along and south of a line from Syracuse to Sublette to Meade to Englewood. && .DISCUSSION... Issued at 214 PM CDT Tue Jul 16 2024 Moist low level upslope flow will lead to moderate instability this afternoon. Thunderstorms will develop on the favored topographic regions of Colorado by late afternoon and then propagate into western Kansas after 23z. There is a chance given weak capping that an isolated cell or two will develop ahead of the line across west central Kansas during the evening. 0-6 km bulk shear values are marginally supportive of supercells with very large hail. Storms will congeal into a cluster after 00z upon entering Kansas and propagate southeastward through extreme southwest Kansas, possibly as far east as Dodge City. Damaging winds as high as 70 mph are possible for places like Elkhart, Liberal, Ulysses and Meade. Locally heavy rain is possible, but current thinking is that the convective cluster will be fast moving enough given the westerlies and outflow that flooding will not be a major concern (aside from isolated pockets). A cooler regime is forecast through the weekend and into early next week. There are small to medium chances for thunderstorms both Wednesday and Thursday afternoons given the northwesterly flow and weak capping inversion. The best chances for storms is across far western Kansas where higher amounts of instability will exist. However, the various ensemble means are not supportive of widespread heavy wain Wednesday and Thursday, with less than 10% chances for 24 hr rain exceeding 1" even across the far southwest. High temperatures will be in the mid and upper 80s Wednesday and Thursday. A series of shortwave troughs will move southward across the central high plains late Friday through Sunday. Given the meridional nature of the mid level flow, mid level capping will continue to be weak so that chances for showers and thunderstorms are medium to high. The EPS/GEFS and CMCE ensemble means indicate 20-30% chances for greater than 1" of rain for central Kansas, with lower probabilities farther west. Ensemble mean rainfall is about .75" to 1" for the ECMWF and CMCE and GEFS for the Friday to Sunday period. Expect highs in the lower to mid 80s Friday through Sunday. The main upper trough axis will to the south and east by Monday, with surface high pressure building across the high plains so that rain chances decrease markedly. Expect high temperatures in the upper 80s early next week. && .AVIATION /00Z TAFS THROUGH 00Z THURSDAY/... Issued at 600 PM CDT Tue Jul 16 2024 VFR is expected through TAF pd. Will be watching two areas for complex of storms. The first area is for KHYS with storms moving southward out of northern Kansas. The second area is for storms located across Colorado. Best timing for KHYS is 01Z to 03Z and 03Z to 06Z timeframe for KGCK/KLBL/KDDC. The main threat with the storms will be strong W to NW outflow of 35 kt to possibly as high as 50-55 kt gusts in and near the TSRA. Outside of storms, winds will be relatively weak NE to E 5-15 kt. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Finch DISCUSSION...Finch AVIATION...Sugden
Hazardous weather outlook, Jul 16, 4:46 AM CDT, 14 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 446 AM CDT Tue Jul 16 2024 KSZ030-031-043>046-061>066-074>081-084>090-171000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 446 AM CDT Tue Jul 16 2024 /346 AM MDT Tue Jul 16 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Increased moisture will contribute to a more widespread heavy rain and severe thunderstorm risk This Evening and overnight. Locally 3 inches of rain, golfball size hail and 60 mph 70 mph wind gusts are possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are possible any evening int he next several days into early next week, however day to day predictability is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed Today or Tonight. MR
In the hours before
Local storm report, Jul 16, 2:54 PM CDT, 4 hours 8 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
254 PM CDT Tue Jul 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 AM Tstm Wnd Gst Ransom 38.64N 99.93W
07/16/2024 M72 MPH Ness KS Public
&&Local storm report, Jul 16, 2:55 PM CDT, 4 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
255 PM CDT Tue Jul 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0236 AM Tstm Wnd Gst 1 ESE Riga 38.94N 99.64W
07/16/2024 E68 MPH Trego KS Public
&&The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 7:15 PM CDT | Special Weather Statement | DDC | Morton, Stanton | 60 min |
| Jul 16, 7:25 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stanton | 50 min |
| Jul 16, 7:40 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 50 min |
| Jul 16, 7:52 PM CDT | Special Weather Statement | DDC | Hamilton | 38 min |
| Jul 16, 8:05 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny, Stanton | 40 min |
| Jul 16, 8:10 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Morton, Stanton, Stevens | 50 min |
| Jul 16, 8:26 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Haskell, Kearny, Seward, Stevens | 34 min |
| Jul 16, 8:28 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman | 47 min |
| Jul 16, 8:38 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 37 min |
| Jul 16, 8:45 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 45 min |
| Jul 16, 8:47 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 43 min |
| Jul 16, 8:56 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell, Meade, Seward | 49 min |
| Jul 16, 9:32 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Meade | 43 min |
| Jul 16, 9:35 PM CDT | Special Weather Statement | DDC | Finney, Lane, Scott | 55 min |
| Jul 16, 9:55 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Ford | 35 min |
| Jul 16, 10:18 PM CDT | Special Weather Statement | DDC | Clark, Ford | 42 min |
| Jul 16, 10:52 PM CDT | Special Weather Statement | DDC | Ford, Hodgeman | 53 min |
| Jul 16, 10:54 PM CDT | Special Weather Statement | DDC | Clark | 51 min |
| Jul 16, 11:47 PM CDT | Special Weather Statement | DDC | Edwards, Kiowa | 43 min |
| Jul 17, 12:24 AM CDT | Special Weather Statement | DDC | Pratt | 36 min |
| Jul 17, 12:50 AM CDT | Special Weather Statement | DDC | Barber, Pratt | 25 min |
| Jul 17, 1:16 AM CDT | Special Weather Statement | DDC | Barber | 29 min |
| Jul 17, 1:45 AM CDT | Special Weather Statement | DDC | Barber | 30 min |
| Jul 17, 6:08 PM CDT | Special Weather Statement | DDC | Hamilton | 52 min |
| Jul 17, 6:13 PM CDT | Special Weather Statement | DDC | Kearny | 62 min |
| Jul 17, 6:52 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 24 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.